Alert archive / Indiana / Flash Flood Warnings in 2015

Flash Flood Warning 31, NWS Louisville, KY

June 20, 2015Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this flash flood warning at Jun 20, 2015, 5:49 AM EDT for Jefferson County, Scott County, Indiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2015, 5:49 AM EDT (09:49 UTC)
Expired
Jun 20, 2015, 10:45 AM EDT
In force
5 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, IN, Scott County, IN

The radar

The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WGUS53 KLMK 200949
FFWLMK
INC077-143-201445-
/O.NEW.KLMK.FF.W.0031.150620T0949Z-150620T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 AM EDT SAT JUN 20 2015

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA...
  SCOTT COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 1045 AM EDT

* AT 540 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL FROM THE REMNANTS OF TROPICAL DEPRESSION BILL    
OVER THE WARNED AREA. THIS AREA OF PRECIPITATION WILL PRODUCE HEAVY 
TO AT TIMES TORRENTIAL RAINFALL ON ALREADY SATURATED GROUNDS.  AREAS 
OF FLASH FLOODING ARE LIKELY TO DEVELOP DURING THE MORNING HOURS 
ESPECIALLY IN LOCATIONS THAT RECEIVED THE HEAVIEST RAINFALL 
YESTERDAY OR EXPERIENCED FLOODING PROBLEMS.

* LOCATIONS IMPACTED INCLUDE...MADISON...SCOTTSBURG...

  IN ADDITION...BLOCHER...MADISON MUNICIPAL AIRPORT AND BRYANTSBURG
  ARE INCLUDED IN THIS FLASH FLOOD WARNING.

  FLASH FLOOD PRONE AREAS IN THIS WARNING...
  RAZOR FORK OVERFLOWS SIMMONS ROAD.
  DRY FORK OVERFLOWS WHIPOORWILL ROAD.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.  BE ESPECIALLY CAUTIOUS BEFORE 
SUNRISE SINCE FLOOD WATERS ARE MORE DIFFICULT TO SPOT IN THE DARK.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3891 8520 3869 8520 3874 8526 3874 8542
      3871 8546 3860 8544 3859 8549 3861 8550
      3861 8579 3856 8583 3858 8588 3873 8589
      3874 8585 3881 8580 3883 8573 3882 8570
      3883 8562 3892 8554

$$

AMS
1 follow-up statement
241 
WGUS73 KLMK 201448
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1048 AM EDT SAT JUN 20 2015

INC077-143-201458-
/O.EXP.KLMK.FF.W.0031.000000T0000Z-150620T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT IN-JEFFERSON IN-
1048 AM EDT SAT JUN 20 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR JEFFERSON AND SCOTT
COUNTIES...

THE SHOWERS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

LAT...LON 3891 8520 3869 8520 3874 8526 3874 8542
      3871 8546 3860 8544 3859 8549 3861 8550
      3861 8579 3856 8583 3858 8588 3873 8589
      3874 8585 3881 8580 3883 8573 3882 8570
      3883 8562 3892 8554

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:33 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 3:33 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 AM EDT Sat Jun 20 2015

.SHORT TERM (Now through Sunday)...
Updated at 325 AM EDT Sat Jun 20 2015

...Flash Flood Threat Continues This Morning...

As of early morning, surface analysis showed Bill's circulation to
be near Owensboro, Kentucky while area radars showed spiraling
bands of showers and thunderstorms across much of central Kentucky
into southern Indiana. A deformation band of heavier precipitation
lied across portions of southwest into southern Indiana.

In the near term, hi-res models are in reasonable agreement showing
the circulation continuing on an eastward track through central KY
this morning. There is a sharp gradient to the end of the activity,
with the bulk of the precipitation expected this morning. Areas
along and west of I-65 will begin to dry by late morning while the
Bluegrass region should begin to clear out by early/mid afternoon.

The tropical moisture/environment will support torrential downpours
and heavy rain. Combined with saturated grounds from the past few
days of rain and localized flash flooding will remain a threat this
morning into the early afternoon hours. Gusty winds and a
short-lived spin-up tornado will remain possible until the main
circulation passes.

Soundings show good mid-level dry air arriving by 21z and this
should help to scour some of the clouds and deeper moisture, though
plenty of low-level moisture will remain place. A mostly dry evening
is anticipated for the region. Winds at the surface and just above
the boundary layer stay up around 5-10 kts, and this should keep fog
formation to a minimum. Couldn't rule out some patchy fog,
potentially dense, in some of the more sheltered areas of the
Bluegrass region.

On Sunday, a potent shortwave trough is expected to cross through
the Upper Midwest into the Ohio Valley while at the surface, low
pressure tracks through lower Michigan with a cold front extending
southwest into Indiana. A pool of 70 to 75F dewpoints along/ahead of
the front should contribute to strong instability, 3000+ J/kg
SBCAPE, while deep layer shear increases to 40 kts. Surface
temperatures rising into the lower 90s is likely to break the cap
by mid- afternoon, setting the stage for some strong to severe
thunderstorms to develop. Initially, storm mode could be discrete
supercells but organized line segments or a MCS may develop as
well. Hazards initially look to be hail and wind but it may become
primarily a damaging wind event later in the afternoon into the
evening. At this point, areas along/north of I-64 look to have the
greatest threat.

.LONG TERM (Sunday night through Friday)...
Issued at 330 AM EDT Sat Jun 20 2015

Long term thinking remains largely unchanged from the previous
forecast.

The synoptic pattern at the start of the long term period will
feature a ridge across much of the southern CONUS, which will slowly
build east/northeast into at least southern KY through the middle of
next week.  Several hard to time shortwaves will ride the northern
periphery of the ridge bringing us many chances for convection.
However, each wave is difficult to time and many model solutions
exist.  Generally speaking the best chances for precip will continue
to be over southern Indiana/northern Kentucky through the week.
Southern Kentucky may see more ridging and hotter temps (mid 90s).
Depending on the resulting precip scheme and ridge strength, some
locations could see heat indices over 100 especially during the
middle portion of the week.

Next weekend, a long wave trough looks to enter the Midwest
providing a pattern change to the Ohio Valley featuring cooler
temps.  The trough and associated low pressure system will provide
good forcing for storms next weekend.

&&

.HYDROLOGY...
Issued at 315 AM EDT Sat Jun 20 2015

As of early morning, axis of heaviest rainfall has fallen across
southwest into southern Indiana where the main deformation band
associated with Bill set up. Anticipating spiraling bands of showers
and thunderstorms capable of torrential rainfall and intense rain
rates to spread across the entire forecast area through early
afternoon, until the surface low passes by. Rainfall amounts will
greatly vary in these bands, but another 1 to locally 2 inches
remains possible. If this tracks over areas well saturated from
recent rainfall, then flash flooding could occur. At this time, the
highest threat is across southern Indiana and portions of the
Bluegrass region where previous high rainfall amounts have fallen.

Given the faster exit of the system, decided to push up the
expiration of the watch to 00z but conceivably this could be 21z or
18z, especially west of I-65. Later shifts can work to trim the
watch as the threat ends west to east.
&&

.AVIATION (06Z TAF Update)...
Updated at 1245 AM EDT Sat Jun 20 2015

Bill's circulation will pass over the TAF sites between 10-14z this
morning. Plan on east to southeast flow to become southerly through
10z, then turn southwesterly as the low passes. Spiral bands of
showers/storms will affect all sites, producing intermittent MVFR
restrictions. Low ceilings near the core of the system look to pass
over the sites around dawn, lasting through mid morning. Upstream
observations show this to be a mix of IFR and low-end MVFR. Time of
day /early morning/ suggests IFR more probable, so will introduce a
period of IFR ceilings at all sites.

Much improved conditions are expected by mid-day to early afternoon
as the system quickly pushes to the east and mid-level dry air works
in from the west. Precipitation should be over by 18-20z, last at
LEX, and low clouds will lift and possibly even scatter out by 21z.
Winds will remain elevated just off the surface late tonight and
Sunday morning, which should preclude fog formation.

Forecast Confidence
======================
Ceilings:   Medium
Visibility: Medium
Winds:      High
Tstorm:     Medium/High

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through this evening FOR KYZ023>043-045>049-
     053>057-066-067.

IN...FLASH FLOOD WATCH through this evening FOR INZ076>079-083-084-
     089>092.

&&

Short Term........ZT
Long Term.........AMS
Hydrology.........ZT
Aviation..........ZT
Hazardous weather outlook, Jun 20, 4:10 AM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 AM EDT SAT JUN 20 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-066-067-210815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-CASEY KY-
LINCOLN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...LIBERTY...STANFORD
410 AM EDT SAT JUN 20 2015 /310 AM CDT SAT JUN 20 2015/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL IMPACT THE
AREA TODAY AS REMNANTS OF TROPICAL DEPRESSION BILL CROSS THE
REGION. TORRENTIAL RAINFALL AND INTENSE RAIN RATES RESULTING IN
FLASH FLOODING IS THE MAIN THREAT. AN ISOLATED TORNADO CAN NOT BE
RULED OUT WITH ANY STRONG STORM THAT DEVELOPS.

SEE THE LATEST FLASH FLOOD WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. AT THIS
TIME...THE GREATEST THREAT IS ALONG AND NORTH OF I-64.

ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
FRIDAY.

HEAT AND HUMIDITY WILL RETURN TO THE REGION NEXT WEEK
POSSIBLY BRINGING HEAT INDICES IN EXCESS OF 100 DEGREES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS OR FLOODING
THROUGH SUNDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ061>065-070>078-081-082-210815-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
410 AM EDT SAT JUN 20 2015 /310 AM CDT SAT JUN 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL TRACK ACROSS
THE AREA TODAY. TORRENTIAL RAINFALL...INTENSE RAIN RATES AND GUSTY
WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY...WITH GUSTY WINDS AND
LIGHTNING BEING THE MAIN THREATS. OTHER ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH FRIDAY.

HEAT AND HUMIDITY WILL RETURN TO THE REGION NEXT WEEK POSSIBLY
BRINGING HEAT INDICES IN EXCESS OF 100 BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS OR FLOODING
THROUGH SUNDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

AMS/ZBT

In the hours before

Special weather statement, Jun 19, 11:55 PM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1155 PM EDT FRI JUN 19 2015

KYZ036-037-042-200425-
BOURBON KY-HARRISON KY-SCOTT KY-
1155 PM EDT FRI JUN 19 2015

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS
LIGHTNING...

AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CYNTHIANA...AND MOVING NORTHEAST AT 35
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  CYNTHIANA...
  ROBINSON AND BERRY...
  KELAT AND BOYD...
  ANTIOCH AND SUNRISE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3821 8439 3839 8451 3854 8448 3854 8444
      3857 8441 3858 8421 3857 8419 3856 8420
      3855 8416 3851 8418 3850 8416 3848 8415
      3847 8410
TIME...MOT...LOC 0356Z 207DEG 29KT 3843 8436

AMS
Local storm report, Jun 20, 3:53 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 AM EDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     FLOOD            2 SW BECKS MILL         38.52N 86.17W
06/20/2015                   WASHINGTON         IN   LAW ENFORCEMENT

            HIGH WATER REPORTED ON BECKS MILL RD. RD WAS
            NOT CLOSED AS OF 350AM.

&&

AMS
Local storm report, Jun 20, 5:44 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 AM EDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     FLOOD            1 N FRENCH LICK         38.56N 86.62W
06/20/2015                   ORANGE             IN   LAW ENFORCEMENT

            DISPATCH REPORTED THAT MONON ST CLOSED DUE
            TO HIGH WATER

&&

NWS LOUISVILLE KY
IRIS SYSTEM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:10 AM EDTFlash Flood WarningLMKDubois8 hr
Jun 20, 2:37 AM EDTAreal Flood AdvisoryLMKCrawford, Orange, Perry, Washington5 hr
Jun 20, 3:11 AM EDTFlash Flood WarningLMKCrawford, Harrison, Orange, Perry, Washington6 hr
Jun 20, 4:41 AM EDTAreal Flood AdvisoryLMKClark, Floyd, Jefferson, Scott5 hr

Nearby

Flash Flood Warnings in Indiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.